Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 224, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2002, 2:19 PM CDT for Talladega County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 2:19 PM CDT (19:19 UTC)
- Expired
- Jul 2, 2002, 2:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:24 PM CDT | Thunderstorm Wind 55 E | Sylacauga, AL | A few trees, several large limbs, and some power lines were blown down around the Avondale Mills Property in Sylacauga. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2420 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188 WUUS54 KBMX 021919 SVRBHM ALC121-021945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 218 PM CDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 245 PM CDT * AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SYLACAUGA...MOVING SOUTHWEST AT 8 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...OAK GROVE... SYLACAUGA AND TALLADEGA SPRINGS. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:24 AM CDT, 11 hours 55 minutes earlier.
Area forecast discussion, Jul 2, 2:24 AM CDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 224 AM CDT TUE JUL 02 2002 PERSISTENCE WILL BE A GOOD FORECAST FOR THE NEXT FEW DAYS. HIGH PRESSURE OVER THE EASTERN US...WITH A LOW AND TROF OVER THE ATLANTIC. CURRENT FORECAST HANDLES THIS WELL. WILL OPT FOR TWO GROUPINGS ON THE ZONES. EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING CONVECTION...WITH THE MAIN FOCUS BEING A FEW VORT MAXES FROM GA THAT MOVE WESTWARD. AVN STILL DRYING OUT THE MIDDLE AND UPPER LEVELS FOR THE TENNESSEE VALLEY ON THURSDAY. THIS WILL RESULT IN A LOWER POP. WILL NOT REMOVE POPS ALL TOGETHER... BECAUSE THERE WILL BE AMPLE DAYTIME HEATING AND COULD GET AN ISOLATED THUNDERSTORM TO DEVELOP. PW VALUES REMAIN ABOVE 1.5...LI/S ARE NEGATIVE...AND CAPE IS AOA 2000 J/KG. WITH THE ABOVE CONDITIONS AREA WIDE...AND AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S...COULD SEE ISOLATED...BOARDER LINE...SEVERE STORMS FOR THE WHOLE SHORT TERM FORECAST PERIOD. THEY WILL DIE DOWN QUICKLY AS DAYTIME HEATING IS LOST. GUIDANCE NUMBERS FOR TEMPS ARE ALL CLOSE AND LOOK REASONABLE. DON/T EXPECT MUCH VARIATION FROM DAY TO DAY. WILL GO A DEGREE WARMER ON HIGHS TOMORROW AND THURSDAY THAN TODAY. WILL DISREGARD THE HIGHER MAV POPS WEDNESDAY AND THURSDAY...AS FEEL THE CLOSED LOW OVER GA THAT MOVES OUR WAY IS OVER DONE. FAVOR THE MORE OPEN SOLUTION OF THE ETA. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. HSV 092/071 093/071 093 3131 BHM 092/070 093/071 093 3232 MGM 092/071 093/071 093 3232 .BHM...NONE. 80
In the hours before
Special weather statement, Jul 2, 1:32 PM CDT, 47 minutes before
ALZ001>050-022032- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 132 PM CDT TUE JUL 02 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW DAYS. SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM. SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 35 min |
| Jul 2, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 33 min |
| Jul 2, 2:43 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 32 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 30 min |
| Jul 2, 3:25 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 20 min |
| Jul 2, 3:49 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 26 min |
| Jul 2, 4:04 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 26 min |
| Jul 2, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 30 min |
| Jul 2, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 43 min |
| Jul 2, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.